Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Columbia, SC

August 6, 2003Lexington County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 6, 2003, 6:40 PM EDT for Lexington County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 6:40 PM EDT (22:40 UTC)
Expired
Aug 6, 2003, 9:00 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 062245
FFWCAE
SCC063-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 PM EDT.

* AT 640 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
IN GASTON. A SECTION OF US HIGHWAY 321 IN GASTON WAS CLOSED. RADAR 
HAD ESTIMATED RAINFALL AMOUNTS IN EXCESS OF FOUR INCHES ACROSS 
PORTIONS OF SOUTHEAST LEXINGTON COUNTY. ADDITIONAL RAINFALL IS 
EXPECTED IN THIS REGION THROUGH 800 PM...LIKELY PROVIDING ADDITIONAL 
RAINFALL AMOUNTS OVER ONE INCH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
    PINE RIDGE.
    SOUTH CONGAREE.
    EDMUND.
    GASTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF.

LAT...LON 3394 8115 3389 8102 3371 8108 3381 8132

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:00 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT WED AUG 6 2003

DISC:  18Z SURFACE ANALYSIS SHOWS A WEAK TROF ACROSS THE MIDLANDS
THIS AFTERNOON...WITH A SLIGHTLY STRONGER TROF TO OUR NORTHWEST.

SATELLITE SHOWS PARTLY SUNNY SKIES ACROSS THE AREA THIS AFTERNOON.
88D SHOWS SHRA/TSRA HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS THE
AREA...REGIONAL COMPOSITE SHOWS LARGE AREA OF SHRA/TSRA ACROSS
AL/GA. BOTH GFS/ETA IN GOOD AGREEMENT WITH OVERALL PATTERN TRENDS
THROUGH THE WEEKEND ACROSS THE AREA. RIDGE/TROF SETUP CONTINUES
THROUGH WEEKEND. SHORTWAVE ASSOCIATED WITH ACTIVITY ACROSS GA/SC
FORECASTED TO MOVE EASTWARD THIS AFTERNOON/OVERNIGHT. EXPECT SOME OF
THIS ACTIVITY TO MAKE IT TO CWA. EXPECT ADDITIONAL WIDELY/SCATTERED
SHRA/TSRA THIS AFTERNOON/EVENING. ANOTHER SLIGHTLY STRONGER
SHORTWAVE TO APPROACH FROM THE WEST LATE THURSDAY/NIGHT...EXPECT
ADDITIONAL SHRA/TSRA THURSDAY/NIGHT. MODELS SHOW THIS SHORTWAVE
SLOWLY WORKS ITS WAY ACROSS THE AREA ON FRIDAY. AT THE SURFACE...A
WEAK TROF OF LOW PRESSURE WILL REMAIN ACROSS THE AREA AND BY FRIDAY
BOTH GFS/ETA SHOW WEAK LOW ACROSS THE AREA. WILL STAY CLOSE TO
GUIDANCE AND LOCAL EQUATIONS FOR POPS AND NEAR/SLIGHTLY BELOW FOR
MAXES/MINS EACH DAY.

EXTENDED...MRF SHOWS RIDGE WEST/TROF EAST CONTINUES INTO THE
WEEKEND...THEN RIDGING TRIES TO BUILD IN FROM THE EAST EARLY/MID
NEXT WEEK. EXPECT TEMPERATURES/PRECIPITATION TO BE BACK CLOSER TO
NORMAL.

FCSTID =   77
CAE   73  87  72  88 /  50  60  50  50
AGS   71  87  70  89 /  50  60  50  50
SSC   73  87  72  88 /  50  60  50  50
OGB   72  87  71  88 /  50  60  50  50

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Aug 6, 5:00 AM EDT, 13 hours 40 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A WARM UNSTABLE AIRMASS WILL BE IN PLACE OVER THE FORECAST AREA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE AREA
TONIGHT. THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS A FEW OF WHICH WILL BE CAPABLE OF PRODUCING DIME SIZE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:05 PM EDTSevere Thunderstorm WarningCAECalhoun40 min
Aug 6, 7:30 PM EDTSevere Thunderstorm WarningCAEClarendon45 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.